Picture by Ariane Small, age 10
Intra-articular steroid injections (IAS) are frequently used as a first line treatment to treat joint inflammation in oligoarticular Juvenile Idiopathic Arthritis (JIA). This is a safe and effective treatment option. For some patients IAS may be the only medical treatment that is required, usually those with a small number of inflamed joints. For others with several joints involved (polyarticular JIA), IAS can help to provide rapid relief of symptoms whilst other medical treatments such as, DMARDs (disease modifying anti-rheumatic drugs) or biologic therapies are becoming effective. It is possible to repeat IAS as often as is required.
IAS injections can be performed using different methods of analgesia (pain relief) to ensure the procedure is as comfortable as possible. Younger children will often require a short general anaesthetic to allow the procedure to take place, whereas older children may be able to cope with local anaesthetic alongside nitrous commonly called “Entonox” (inhaled pain relief also known as “laughing gas”).
The procedure should always be carried out by a health professional and team skilled in the technique of injection with access to the methods of pain relief described above. It is important to assess which joints need injecting at the time of the procedure as this may change from the initial assessment.
Choice of medicine for IAS
There are several options available. Most hospitals use triamcinolone hexacetonide injected into the joint as it is very long lasting. Some hospitals may use triamcinolone acetonide as an alternative when injecting smaller joints such as fingers, jaw or tendons as there is less risk of subcutaneous atrophy (see later).
Techniques used for IAS
The most important aspect is that the health professional delivering the IAS is appropriately trained to do so in children and young people. It may be a doctor, a trained nurse or physiotherapist.
Injection into some joints, for example the hip or subtalar joint, will require an X-ray or ultrasound to confirm the correct placement of the needle in the joint. If it is possible to remove any excessive fluid from the joint at the same time, this will usually be done.
The plan for the procedure should always be explained to the child and carer prior to it taking place. If the procedure is to be performed under a general anaesthetic, the anaesthetist will also talk to you about what is involved and any risks. For local anaesthetic support from nurses or play therapy may be available to ensure the experience is as least stressful as possible.
Management after IAS
This will vary according to individual cases. Most hospitals will recommend a brief period of rest, usually no more than 24 hours, before resuming normal activities. Some children and young people will require physiotherapy after IAS to restore joint and muscle function. Splinting of joints after IAS is occasionally recommended.
If a joint is painful after IAS this will usually settle quickly with rest and simple painkillers such as paracetamol or ibuprofen. If the symptoms do not settle or the patient is unwell, especially with fever, then medical advice should be sought.
Side effects after IAS
Fortunately side effects are rare after IAS. The commonest side effects are as follows:
There is an extremely small risk of an infection developing in a joint after IAS, so the health professional administering the injection will always take great care to use a sterile technique when performing IAS.
Subcutaneous fat atrophy
After some IAS subcutaneous fat atrophy can occur. This is more common if the IAS is for a smaller joint, such as fingers, wrists or subtalar joint, and is very rare for example after injection of the knees. This occurs when some of the steroid medicine leaks into the tissues under the skin and causes shrinkage of the fat cells. It is not dangerous or painful but it can cause an unusual appearance such as whitening or indentation of the skin. This is not usually visible immediately and takes a few months to evolve. Careful technique and use of X-rays ensuring the steroid is injected in the correct place when necessary can minimise this risk.
Occasionally after IAS small flecks of calcification can be seen on later X-rays of joints. Usually this is of no significance and is a coincidental finding because the X-ray has been done for another reason. No further action is necessary.
Whilst the effect of the IAS is reduction in inflammation of the joint, some of the steroid is absorbed into the body. If larger doses of triamcinolone acetonide are used because many joints are injected this can cause a temporary “cushingoid” appearance with swelling and flushing of the face. This is not usually harmful but the team treating the patient should be made aware as the patient should be considered temporarily immune-suppressed.
By Dr Gavin Cleary (Paediatric Rheumatologist)
Original article: 27/12/2014
Next review due: 27/12/2017